Oklahoma, 2016

Damaging Winds and Lightning Strike in Oklahoma, August 24, 2016

August 24, 2016 · NWS OUN · 8 events in 3 counties and zones

A line of storms formed just ahead of a cold front in far northwest Oklahoma on the evening of the 24th, with severe winds being then primary impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed just ahead of a cold front in far northwest Oklahoma on the evening of the 24th, with severe winds being then primary impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 2:13 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 24, 2:13 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
313 PM CDT WED AUG 24 2016

.DISCUSSION...
Convective inhibition and lack of focus will be the main limiting
factors for storm development this afternoon and evening. These
features will be least effective over the northwest half of
Oklahoma, and this is where we have 20 to 30% probabilities of
rainfall for this evening and tonight. Any storms that do form
will have sufficient instability available to generate marginal
severe weather. Relatively slow movement and high levels of
moisture availability will also provide some risk of flooding.

A weak front will provide more focus tomorrow, and continuing
instability with weaker inhibition suggests somewhat higher
chances for rain/storms tomorrow afternoon and evening.

By Friday, ever-weakening wind shear will limit the ability of
storms to organize, but there will still be instability available.

For the remainder of the forecast period, the upper-level flow
will not change much, and rainfall will be highly dependent on
small-scale features that are not really predictable this far out.

A tropical system is forecast to develop in the western Atlantic
over the next few days. Based on the last several medium-range
model runs, it appears improbable that the system will
significantly affect Oklahoma or north Texas, but we will continue
to monitor the system in case there are any meaningful changes in
its progress.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  93  70  90 /  20  20  20  30
Hobart OK         70  92  68  91 /  30  20  30  10
Wichita Falls TX  72  94  71  92 /  10  10  10  20
Gage OK           66  86  64  88 /  60  50  60  20
Ponca City OK     72  90  68  88 /  30  40  50  30
Durant OK         73  94  73  89 /   0  10  10  50

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/23
Hazardous weather outlook, Aug 24, 10:50 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED AUG 24 2016

OKZ004>048-050>052-TXZ083>090-251300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
FAR NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK EXISTS NORTH OF A LINE FROM BURLINGTON TO LAMONT
TO NORTH OF PONCA CITY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK,
AND EXISTS NORTH OF A LINE FROM HOLLIS TO WEATHERFORD TO
KINGFISHER TO PERRY.

TIMING...
THE GREATEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM
AROUND 5 PM TO 10 PM.

IMPACTS...
DAMAGING WIND GUSTS... LOCALLY HEAVY RAINFALL... FREQUENT
LIGHTNING... AND HAIL TO THE SIZE OF QUARTERS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO
LATE AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA. A
FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS.
THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...
FREQUENT LIGHTNING... DAMAGING WIND GUSTS... AND HAIL TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THURSDAY THROUGH
NEXT TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
THURSDAY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION
WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/KURTZ

In the hours before

Special weather statement, Aug 24, 3:03 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT WED AUG 24 2016

OKZ015>017-242130-
CUSTER OK-BLAINE OK-DEWEY OK-
403 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...WEST
CENTRAL BLAINE AND SOUTHEASTERN DEWEY COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THOMAS...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3561 9864 3576 9881 3597 9863 3585 9833
TIME...MOT...LOC 2100Z 222DEG 29KT 3575 9866

WR
Special weather statement, Aug 24, 3:41 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT WED AUG 24 2016

OKZ011-012-017-242230-
BLAINE OK-MAJOR OK-GARFIELD OK-
441 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLAINE...SOUTHEASTERN
MAJOR AND WEST CENTRAL GARFIELD COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ISABELLA TO 4 MILES NORTHEAST OF FAY...MOVING
NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3635 9804 3617 9820 3616 9821 3615 9821
      3584 9848 3586 9863 3590 9863 3636 9832
TIME...MOT...LOC 2139Z 206DEG 33KT 3621 9829 3586 9860

WR
Special weather statement, Aug 24, 4:24 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED AUG 24 2016

OKZ006-007-011-012-017-018-242315-
GRANT OK-ALFALFA OK-BLAINE OK-MAJOR OK-KINGFISHER OK-GARFIELD OK-
524 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHEASTERN ALFALFA...NORTHEASTERN BLAINE...SOUTHEASTERN MAJOR...
NORTHWESTERN KINGFISHER AND WESTERN GARFIELD COUNTIES UNTIL 615 PM
CDT...

AT 521 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR LAHOMA TO 5 MILES SOUTH OF AMES...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3671 9770 3628 9784 3608 9821 3614 9831
      3655 9816
TIME...MOT...LOC 2221Z 223DEG 28KT 3641 9806 3616 9818

WR

The radar

The Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 24, 4:44 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.340, -97.900

Thunderstorm Wind, Garfield

When
August 24, 4:45 PM CST
Where
Garfield County, 1.49 mi NNW of Waukomis
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.300, -97.910

Utility poles and lines reported downed on both Oakwood road and US-81 between Waukomis and Vance Air Force Base. At least 15 to 20 poles were snapped or downed. Lahoma and drummond were reported out of power.

Thunderstorm Wind, Garfield

When
August 24, 4:48 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
75 kt (86 mph) measured gust
Reported by
AWOS
Coordinates
36.340, -97.900

Thunderstorm Wind, Kay

When
August 24, 5:35 PM CST
Where
Kay County, 2.33 mi WSW of Tonkawa
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.661, -97.345

Two semi-trailers were blown over. One injury was reported.

Thunderstorm Wind, Kay

When
August 24, 5:40 PM CST
Where
Kay County, 3.83 mi SSE of Blackwell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -97.250

Thunderstorm Wind, Tillman

When
August 24, 6:04 PM CST
Where
Tillman County, 2.85 mi W of Tipton
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.500, -99.190

Also reported nickel size hail and torrential rain.

Thunderstorm Wind, Kay

When
August 24, 6:15 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Lightning, Garfield

When
August 24, 6:40 PM CST
Where
Garfield County, 3.11 mi ENE of Waukomis
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.300, -97.850

A tank battery was hit by lightning. Damage cost estimate is very rough.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647793, 647794, 647795, 651384, 647796, 647797, 647798, 647799.